Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 150, NWS Grand Forks, ND

July 31, 2019Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2019, 11:09 PM CDT for Cavalier County, North Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2019, 11:09 PM CDT (04:09 UTC)
Expired
Aug 1, 2019, 12:00 AM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 11:29 PM CDTHAIL 16 Ene Wales, NDMANY QUARTER SIZED HAIL STONES WITH A FEW POSSIBLY LARGER. DELAYED REPORT.
Jul 31, 11:39 PM CDTHAIL 0.54 S Mount Carmel, ND
Jul 31, 11:55 PM CDTHAIL 14 Nnw Langdon, NDHAIL COVERING THE YARD. MAINLY NICKEL TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KFGF 010409
SVRFGF
NDC019-010500-
/O.NEW.KFGF.SV.W.0150.190801T0409Z-190801T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1109 PM CDT Wed Jul 31 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cavalier County in northeastern North Dakota...

* Until midnight CDT.

* At 1109 PM CDT, a severe thunderstorm was located near Hannah, or
  25 miles northwest of Langdon, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hannah around 1120 PM CDT.
  Wales around 1140 PM CDT.
  Dresden around 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9843 4884 9825 4867 9880 4900 9890
TIME...MOT...LOC 0409Z 331DEG 19KT 4903 9876 

HAIL...1.00IN
WIND...60MPH
 
$$

AM
1 follow-up statement
874 
WWUS53 KFGF 010439
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1139 PM CDT Wed Jul 31 2019

NDC019-010500-
/O.CON.KFGF.SV.W.0150.000000T0000Z-190801T0500Z/
Cavalier ND-
1139 PM CDT Wed Jul 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN CAVALIER COUNTY...

At 1138 PM CDT, a severe thunderstorm was located over Dresden, or 7
miles northwest of Langdon, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Cavalier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4896 9839 4884 9825 4867 9880 4892 9887
      4898 9853
TIME...MOT...LOC 0438Z 319DEG 23KT 4886 9845 

HAIL...1.00IN
WIND...60MPH
 
$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:00 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 31, 10:00 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1000 PM CDT Wed Jul 31 2019

.UPDATE...
Issued at 1000 PM CDT Wed Jul 31 2019

Thunderstorms moving down from Canada have increased in strength a
bit as they cross the border into Cavalier county. With ML CAPE
values around 3000 J/kg and effective bulk shear of 30-35 kts
think that strength will be maintained for a bit longer until we
start to lose residual heat from daylight. Bumped up POPs a bit
across our far north for the next few hours. CAMs have the cells
slowly sinking south across the Devils Lake Basin and northern
RRV, with the HRRR most bullish on convection holding together
past 06Z. Other CAMs and even other runs of the HRRR are not as
strong. Have POPs slowly tapering to isolated after the 06-08Z
time frame, and will adjust if needed.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 335 PM CDT Wed Jul 31 2019

The main challenge for this time frame is thunder chances.
Currently not a lot is happening. There was a lot of cloud cover
west of the FA this morning, which limited the heating somewhat.
However it is fairly clear now with temperatures back into the low
80s and dew points in the mid 60s to low 70s. This is giving
surface based CAPE values of 3000+ J/kg over western and central
ND with just a little CIN left. Effective shear is around 30
knots and precipitable water values at about 1.2 to 1.3 inches.
Surface boundaries are a little diffuse. However high resolution
models do show storms developing over western ND in the late
afternoon and early evening. Some of these storms may hold
together as they reach the Devils Lake region by mid to late
evening. However, the sun will be setting by then and the low
level jet and 850mb warm advection is not that impressive.
Therefore think these storms will weaken as they approach the
Devils Lake region. Think most activity will diminish by late
evening, but some of the high resolution models show a shower or
weak storm lingering into the overnight hours up along the
Canadian border.

Thunder possibilities into Thursday are a bigger challenge. A
remnant surface boundary may be draped across the northern half of
the FA on Thursday. Some models show additional shower and weaker
storm activity lingering in the morning, but there are better
chances for a few strong to severe storms again by afternoon. The
northern half of the FA remains in a marginal risk, so the
potential is there.

.LONG TERM...(Thursday night through Wednesday)
Issued at 335 PM CDT Wed Jul 31 2019

Lots of uncertainty by Thursday night, so pretty much left low
precipitation chances across the entire FA. Should have a better
idea on how much activity may linger Thursday night with later
forecasts.

Thunderstorms will be possible for late day and eve Fri, but weak
forcing for ascent will allow for only isolated storms. Continued
weak deep layer shear will also limit the severe potential. What we
will have at the surface should be a weak synoptic boundary
somewhere over the northern forecast area below mainly
northwest flow aloft.

This northwest flow will always make it difficult to pinpoint
spatial and temporal extent of storms, but there is indication of a
somewhat more substantial surface boundary and associated upper wave
for later Sun. Another opportunity presents about 24 to 36 hours
later, then a more zonal upper pattern could make for a more settled
dry period Tue into the middle of next week.

Temps during the period will rise to above average levels, mainly
in the mid to upper 80s Fri through Mon, trending down a bit
thereafter. Lows will be in the balmy 60s much of the time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Jul 31 2019

VFR conditions throughout the period. The high resolution models
have some convection entering the KDVL area later in the evening,
which makes sense given cells starting to form in southern
Manitoba. Have VCTS at KDVL but will keep it out of the TAF sites
further east. Winds gusting above 20 kts at some sites will
subside after sunset, with winds from the south at less than 10
kts for the rest of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...WJB/Godon
AVIATION...JR
Hazardous weather outlook, Jul 31, 3:39 PM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
339 PM CDT Wed Jul 31 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ016-026>030-038-039-049-
052-053-012045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
339 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible each afternoon and evening
Thursday through Saturday. The best chance for storms will be
along and north of Highway 200 for Thursday. Confidence in storm
locations remains low for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006>008-014-015-024-054-012045-
Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh County-
339 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible after 8 PM, with 1 inch
hail and 60 mph wind gusts being the main hazard.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible each afternoon and evening
Thursday through Saturday. The best chance for storms will be
along and north of Highway 200 for Thursday. Confidence in storm
locations remains low for Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 9:26 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
926 PM CDT Wed Jul 31 2019

NDZ007-010330-
Cavalier ND-
926 PM CDT Wed Jul 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAVALIER COUNTY UNTIL
1030 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maida, or 17 miles north of Langdon, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mount Carmel around 940 PM CDT.
  Langdon around 1005 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9822 4875 9803 4861 9845 4900 9872
TIME...MOT...LOC 0225Z 335DEG 22KT 4902 9839

Hopkins
Local storm report, Jul 31, 10:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             10 N LANGDON            48.91N 98.37W
07/31/2019  E1.00 INCH       Cavalier           ND   CO-OP OBSERVER

&&

JR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:26 PM CDTSpecial Weather StatementFGFCavalier64 min
Jul 31, 9:42 PM CDTSevere Thunderstorm WarningFGFCavalier63 min
Jul 31, 10:45 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina45 min
Jul 31, 11:29 PM CDTSpecial Weather StatementFGFWalsh61 min
Jul 31, 11:50 PM CDTSevere Thunderstorm WarningFGFCavalier40 min
Jul 31, 11:58 PM CDTSpecial Weather StatementFGFCavalier47 min
Aug 1, 12:14 AM CDTSevere Thunderstorm WarningFGFPembina, Walsh25 min
Aug 1, 12:36 AM CDTSpecial Weather StatementFGFCavalier54 min
Aug 1, 1:25 AM CDTSevere Thunderstorm WarningFGFRamsey, Walsh35 min
Aug 1, 2:00 AM CDTSpecial Weather StatementFGFWalsh30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.